Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Louisville, KY

August 11, 2002Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2002, 3:35 PM EDT for Harrison County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 3:35 PM EDT (19:35 UTC)
Expired
Aug 11, 2002, 4:00 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Harrison County, IN

The radar

The Louisville radar (KLVX), 23 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:47 PM EDTThunderstorm Wind 50 ECorydon, INSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS53 KLMK 111935
SVRSDF
INC061-112000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERNHARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 400 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOGWOOD...OR ABOUT 21 MILES WEST OF       
  LOUISVILLE. THE STORM WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOGWOOD AROUND 345 PM EDT
  NEW MIDDLETOWN...ELIZABETH...BUENA VISTA AROUND 400 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3824 8612 3806 8616 3803 8597 3822 8594

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN AUG 11 2002

CURRENT FCST TRENDS LOOK TO BE ON TRACK AND NOT MUCH CHANGE IS
NEED FROM THE CURRENT PACKAGE. STILL SOME CONCERN IN THE SHORT TERM
FOR SCT TSTMS THIS EVE AND LATER TNGHT...ACTIVITY OVR SERN MO...SRN
IL LKS BE ASSOCIATED WI WK VORT MAX. WI HI PWS ADVECTING ACRS
FA AND APPROACH OF THIS WK SYS OVRNITE...WL GO WI CHC POPS AND NOT
END PCPN EARLY.

ON MONDAY....STILL EXPCT MID LEVEL WARMING AND THAT SHUD ESSENTIALLY
CAP THE PCPN THREAT AND LEAD TO ANOTHER ROUND OF MAX TEMPS INTO THE
LOWER 90S ACROSS THE FA.

ON TUESDAY....AND WEDNESDAY...STRONGER TROF AND FNTL SYS APRCHNG
FROM WEST...WILL CONTINE WI SML CHC POPS ON TUE AND UP TO 50 PCT
RANGE ON WED.

EXT FCST MORE OR LESS IN LINE MEX FCSTS.

SDF...NONE.

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.